Am I using the correct amount?

by Adele
(South Carolina)

I have been using natural progesterone cream since 1999, after having a unilateral oophorectomy (left ovary removed because of an endometrioma)and after reading Dr. Lee's book "What Your Doctor May Not Tell You About Menopause". I was 44 years old. I started menopause at the age of 50 and quit having periods that year. I and am now 57. Before menopause I used Progest for 2 weeks during my cycle (1/8 tsp., twice daily). Since menopause I use the cream for 3 weeks on/1 week off, twice a day, 1/8 tsp. each application. After reading articles and recommendations on your site, I am wondering if I should increase the amount. Any suggestions?

Comments for Am I using the correct amount?

Click here to add your own comments

Jan 19, 2013
Am I using the correct amount?
by: Wray

Hi Adele If you're finding the daily 1/4tsp enough to help, then there's no need to change it. It's giving you about 20mg/day. I usually recommend far higher, as so many come to this site wanting relief from symptoms, some very severe. I've found high amounts are needed initially to overcome the Oestrogen Dominance, once stable the amount can be reduced till the optimum is found. The 20mg/day you're using is not giving you the same level of progesterone you would make in the luteal phase, not even 40mg/day does. Too many advise using this much thinking 'well it's the same amount we make endogenously, so therefore that's the amount of progesterone to supplement with'.......it doesn't work like that. Far more is needed to raise levels sufficiently to stop adverse symptoms. We do have more info about this, and papers too, on our page about Progesterone Misconceptions. I also recommend using in daily, I can't see a reason for the break. Obviously if there is a cycle it's best to follow it. We do have more info on our page How to use progesterone cream. Take care Wray

Jan 22, 2013
Adele
by: Julie

Hi Adele,

I saw you said you were using 1/8tsp. twice day. I am not sure how many mg are in the cream you are using, but I know Wray suggests at least 100mg a day and more if you have a lot of problem. I am only 37 but have had issues since the birth of my last baby so I am taking 400mg a day. I hope that helps until Wray comes along to answer.

Jan 24, 2013
Adele
by: Wray

Hi Julie You are right, but Adele doesn't mention any adverse symptoms, so I couldn't really advise her. Beyond saying if the amount she's using, about 20mg/day, is helping, then to continue with it. Take care Wray

Jan 24, 2013
Thank you
by: Adele

Thanks to both of you for your comments. I truly appreciate it!

Feb 13, 2013
Update
by: Adele

Hi Wray,
Since my last post, I have had a saliva test run to measure my progesterone and estradiol levels. My progesterone was 103 and my estradiol was .8 with a ratio of 129. That being said, I would like to mention a couple of items which I am experiencing that may, perhaps, be symptoms of low progesterone: 1)ruminating thoughts, but I have had this on and off all of my life, so I cannot really be sure this is a result of low progesterone and 2) brown spots on my face that have surfaced over the past several years, but I just figured those came with age and sun damage. Could these, perhaps, be helped with a higher level of available progesterone in my system? I would truly appreciate your thoughts on the matter. Thank you!

Feb 15, 2013
Update
by: Wray

Hi Adele Thanks for the results, the ratio is low to my mind. We've found from Saliva Tests it's best if 600:1 and over. But then you don't seem to have any major adverse symptoms, so possibly this ratio is fine for you. Ruminating thoughts....well I'm not sure I'd classify that as a deficiency symptom, I've actually never come across it as one. If it bothers you you could try increasing and see if they go. I'd be fascinated if they do! If the brown spots are more like patches, it's called melasma, and it's caused by excess oestrogen stimulating melanocytes, these make melanin, the pigmentation in all skin types, see here, here, here and here. Contraceptives can cause it, and it's often a sign of adrenal stress too. Progesterone can help resolve the problem, as it suppresses the excess oestrogen and it takes the strain off the adrenals. These make progesterone before they can convert it into cortisol, one of our stress hormones. Stress drops progesterone levels, thereby allowing oestrogen to dominate. There seems a possibility that vitamin D might help, see this rather obscure paper here. It wouldn't surprise me if further work was carried out, to find it's caused by a deficiency of it, as it seems most of our problems are. Maybe you could have a test done to find your level. A lack of it reduces the benefits of progesterone anyway. It's usually seen more frequently in people with light brown to dark skin, I find this of interest as they don't make vitamin D as efficiently as lighter skinned people. I found this fascinating paper, on the ability of diosgenin to inhibit melanogenesis, see here. As you know diosgenin is one of the precursor plant sterols for progesterone. Take care Wray

Feb 16, 2013
Thanks
by: Adele

Thanks, Wray. I am going to try increasing my progesterone for one month...doubling the dose and not taking the week off. If there is no change, then I will go back to my usual dose. I appreciate your comments. I recently had my vitamin D level checked and it was, I believe, 36. Anyway, I've since then been taking a supplement and will have it rechecked next month. We shall see. Thanks again!

Feb 18, 2013
Thanks
by: Wray

Hi Adele Please let me know if it helps you. I don't think 1 month is going to be long enough, as it does take time to take effect. And when you do reduce please do this very slowly, no more than 20mg per reduction, and stay on that a few days before reducing again. Symptoms come back if done too fast. I'm pleased you're taking vitamin D as 36ng/ml is too low. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...